MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target location as the first coil and attempted to detach it using a handle; however, the smart coil failed to detach.Therefore, the smart coil was removed.The procedure was completed using new smart coils with the same handle and microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was intact with the pusher assembly.Further evaluation revealed that the pusher assembly was fractured on the proximal end of the pusher assembly, and blood was present inside the pusher assembly ddt.The fracture on the pusher assembly was likely due to the detachment attempts made during the procedure.The blood within the ddt was likely incidental to the reported complaint.During functional testing, the pull wire on the proximal end of the pusher assembly was attempted to be retracted but was unsuccessful, and the embolization coil remained intact.The blood within the ddt may have contributed to the pull wires inability to retract during the functional test.The root cause of the detachment issue during the procedure could not be determined.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12864410
Report Number3005168196-2021-02681
Device Sequence Number19202755
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/23/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2026
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF107141
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/03/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2021
Initial Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005